Follow
Share

Recent development: The doctor says this may have been triggered by a recent fall. Dad is starting Zoloft, but we need to keep him safe until it takes effect, which is about 4 weeks. My sisters and I provide 24/7 care for him but, he called 911 on his own last night and told the paramedics he wanted to kill himself. There are no firearms in his home, but we want to secure sharp objects and chemicals. His medications are already secured.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
"Should we be concerned that that may lock him up without our consent since he talks about taking his own life? "
I think you should be willing to hear with both ears whatever is recommended. If a dr feels a patient needs inpatient care to get the patient beyond the point of wanting to take his own life, then isn't that what you would want? The dr has a responsibility to do what he thinks is right for your father. You've just written that you and your sister were with him and he called for help. It usually takes about 30 days for a depression med to work.
Helpful Answer (1)
Report

He has been with his doctor for over 15 years and he is a geriatric specialist. Zoloft is his only new med and we went back on 25mg tonight. We step up to 50 on Monday with follow up appt with dr late next week. We have removed all sharp objects and will take it one day at a time. I've connected with a geriatric group therapy but it requires 3 hours at one sitting, don't think that would be something he could tolerate. I like the idea of a geriatric psychiatrist, will look into. Should we be concerned that that may lock him up without our consent since he talks about taking his own life?
Helpful Answer (0)
Report

It is documented that some antidepressants like Zoloft can cause or increase suicidal thoughts. Be sure to report this side effect immediately.
Is the prescribing doctor a psychiatrist, better yet a geriatric psychiatrist?
Helpful Answer (1)
Report

I'm so sorry to hear your dad is feeling this way. I think you have done everything you can to secure the house for him. You and your sister are amazing for being there for him.

I'm surprised a fall can trigger these types of thoughts. I would consider getting another medical opinion. Did he start any other new meds after the fall? Could these thoughts be one of the side effects his medication?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.